Alert archive / South Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 8, NWS Wilmington, NC

May 20, 2025Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at May 20, 2025, 7:55 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at May 21, 2025, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 20, 2025, 7:55 PM EDT (23:55 UTC)
In effect from
May 21, 2025, 6:00 AM EDT
Expired
May 21, 2025, 7:51 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WHUS42 KILM 202355
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
755 PM EDT Tue May 20 2025

NCZ106-108-SCZ056-220000-
/O.NEW.KILM.BH.S.0008.250521T1000Z-250522T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
755 PM EDT Tue May 20 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Strong south to north longshore current.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-220000-
/O.NEW.KILM.BH.S.0008.250521T1000Z-250522T0000Z/
Coastal Horry-
755 PM EDT Tue May 20 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Horry County.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

LEW
1 follow-up statement
728 
WHUS42 KILM 212351
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
751 PM EDT Wed May 21 2025

NCZ106-108-SCZ054-056-220100-
/O.CAN.KILM.BH.S.0008.000000T0000Z-250522T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
751 PM EDT Wed May 21 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

LEW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 20, 7:45 PM EDT, 10 minutes earlier.

Area forecast discussion, May 20, 7:45 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
745 PM EDT Tue May 20 2025

.SYNOPSIS...
A warm front will move north through the area tonight followed
by a cold frontal passage late Wednesday and Wednesday night. A
slight cooldown and a more pronounced drying trend is then
slated for the late week period as high pressure builds in. The
holiday weekend will be sunny with near seasonable temperatures.

&&

.UPDATE...
No major changes made to the public/marine forecasts with the
latest update. All showers/storms from earlier this afternoon
have diminished although could still see a few overnight as a
warm front moves through. New aviation discussion below for the
00Z TAFs.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As we crawl closer to summer, cold fronts and weak surface troughs
can become difficult to see on a basic station plot (or with any
observational method for that matter), but that is not the case this
afternoon. A weak cold front has stalled over northern SC and as of
1 PM EDT, CKI has winds out of the NE and MNI has winds out of the
SW with similar patterns of competing wind directions from the mouth
of the Santee River to KAVL. Signs of the front are even more
obvious on satellite with cumulus to the south and mostly clear
skies to the north. In addition to the obvious change in flow and
visible satellite, showers and storms are developing in a nearly
perfect linear pattern along this boundary.

Developing storms will continue to initiate just south of the front
near the intersection of the front and a sea breeze. Showers and
storms should push to the NE with SW flow aloft. This will transport
the deeper updrafts into an environment with little instability and
very little hope of surface-based maintenance. During the afternoon,
convection will gradually build westward toward the better
instability and northward with the lifting cold (now, warm) front.

Stronger convection over the Tennessee Valley will strengthen later
today over MS, TN, AL, and evening into GA. This convection will
approach the Carolinas overnight. What remains of the complex could
bring a few lingering showers to inland terminals late tonight into
Wednesday morning. Decaying showers are not expected to reach the
coast with the lack of instability and upper level support lifting
ENE-ward toward northeastern NC and southeastern VA.

Expect tonight to present another challenge for low temperatures
with the cold front retreating northward and some cooler air near
the surface. Stratus is likely to develop over northern portions of
the area this evening as the surface-level inversion persists with
less cloud cover to the south. Boundary layer winds should mostly
equalize temperatures across the area, but it will depend on how
fast the front progresses through evening. Expect lows in the upper
60s and lower 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Dewpoints will be dropping into the 50s Wednesday night behind the
daytime FROPA.  On Thursday as another cutoff low sets up in the NE
a moderate vorticity center streaks by to our north and a moisture-
starved front will be pushing through. The few models  that depict
late day and nighttime rainfall seem pessimistic and given the
aforementioned dropping dewpoints have kept forecast dry at this
time. WIth cool, dry advection continuing Thursday night a few
places will dip below 60 after a seasonable afternoon.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Full sunshine and highs in the upper 70s to near 80 to start the
holiday weekend as high pressure builds in from the NW behind
occluded system of New England States.  Sun will continue through
the weekend with the high only slowly progressing offshore, leading
to a warmup beginning Sunday. A front will be developing to our
south early next week and some guidance is implying rain chances.
Given that weak mid level ridging holds on feel that slower, more
optimistic solutions are the better ones.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Moderate to high confidence in mainly VFR conditions through 00Z
Thursday. A passing warm front tonight and a cold front late
Wednesday will bring a small risk for showers and storms.
However, confidence is a bit greater that low clouds will impact
much of the area overnight into early Wed AM, generally starting
along the SC coast at KMYR/KCRE and then expanding N and NW to
KILM/KLBT, with the lowest risk at KFLO. MVFR is most likely,
although IFR or even VLIFR is possible as well. Breezy/gusty
west winds will develop Wednesday.

Extended Outlook...High confidence in VFR Wednesday night
through Sunday.

&&

.MARINE...
Through Wednesday... Southerly winds develop tonight as a cold front
lifts northward. Ahead of an approaching cold front, the surface
gradient increases late tonight into Wednesday. SW winds will be
quite impressive on Wednesday with gusts up to 25 knots possible.
SCA conditions are not anticipated as these gusts will be periodic.

Wednesday night through Sunday... Wind turns to the NW early in the
period behind a cold front. A few gusts to 25kt are still possible
but they won't represent the predominant conditions precluding an
advisory. As the high builds in slowly over the weekend winds will
lighten and tend to favor N and W as another weak boundary moves
through The largely offshore winds through the period will
preclude much in the way of swell energy so after the initially
stirred up seas early in the period seas will predominantly be
the shrinking wind waves.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...RJB
NEAR TERM...21
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...RJB
MARINE...ILM
Hazardous weather outlook, May 20, 2:50 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
250 PM EDT Tue May 20 2025

AMZ250-252-254-256-NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-
055-056-058-059-211900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
250 PM EDT Tue May 20 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-211900-
Coastal Brunswick-Coastal Horry-
250 PM EDT Tue May 20 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate rip current risk forecasted for Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

In the hours before

Special weather statement, May 20, 2:59 PM EDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
259 PM EDT Tue May 20 2025

SCZ039-055-201930-
Williamsburg SC-Inland Georgetown SC-
259 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GEORGETOWN AND EAST
CENTRAL WILLIAMSBURG COUNTIES THROUGH 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oatland, or 12 miles northwest of Georgetown, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews, Rhems, Graves, Oatland, and Warsaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3345 7961 3359 7956 3360 7925 3337 7937
TIME...MOT...LOC 1859Z 276DEG 12KT 3350 7943

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, May 20, 3:12 PM EDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
312 PM EDT Tue May 20 2025

SCZ032-039-202000-
Williamsburg SC-Florence SC-
312 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FLORENCE AND
NORTHWESTERN WILLIAMSBURG COUNTIES THROUGH 400 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hebron, or 11 miles west of Lake City, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake City, Kingstree, Hebron, Cades, Scranton, Olanta, and
Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3372 7998 3377 8000 3381 7994 3382 7991
      3388 7988 3389 7989 3389 7995 3395 7997
      3398 7991 3395 7970 3364 7979 3368 8000
TIME...MOT...LOC 1912Z 278DEG 12KT 3383 7995

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SCALORA
Special weather statement, May 20, 3:21 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
321 PM EDT Tue May 20 2025

SCZ032-033-202000-
Marion SC-Florence SC-
321 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FLORENCE AND WEST
CENTRAL MARION COUNTIES THROUGH 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pamplico, or 15 miles northeast of Lake City, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pamplico, Friendfield, Brittons Neck, Gresham, Hyman, and Hannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3402 7969 3412 7933 3400 7931 3400 7933
      3397 7934 3396 7933 3396 7932 3394 7931
      3393 7932 3393 7931 3392 7931 3391 7930
      3390 7930 3387 7965
TIME...MOT...LOC 1921Z 262DEG 13KT 3397 7952

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, May 20, 3:51 PM EDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
351 PM EDT Tue May 20 2025

SCZ055-056-202030-
Coastal Georgetown SC-Inland Georgetown SC-
351 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GEORGETOWN COUNTY
THROUGH 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oatland, or near Georgetown, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Georgetown, DeBordieu Colony, Murrells Inlet, Graves, Litchfield
Beach, Oatland, Plantersville, and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 7949 3354 7945 3356 7902 3354 7902
      3349 7908 3344 7912 3338 7915 3333 7916
TIME...MOT...LOC 1951Z 277DEG 20KT 3345 7930

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, May 20, 4:09 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Wilmington NC
409 PM EDT Tue May 20 2025

SCZ032-202100-
Florence SC-
409 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FLORENCE COUNTY THROUGH
500 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Hope, or 9 miles south of Florence, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Pamplico, Sardis, Hyman, Effingham, Francis Marion
University, Claussen, Friendfield, New Hope, Evergreen, Cartersville,
Scranton, Coward, Olanta, and Carolinas Hospital System.

This includes Interstate 95 in South Carolina between mile markers
147 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3422 7955 3420 7955 3419 7957 3418 7957
      3415 7954 3391 7952 3393 7997 3395 7997
      3399 7989 3401 7991 3403 7997 3408 8003
      3408 8005
TIME...MOT...LOC 2008Z 265DEG 13KT 3403 7981

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, May 20, 4:25 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
425 PM EDT Tue May 20 2025

SCZ032-033-039-055-058-202115-
Marion SC-Williamsburg SC-Florence SC-Inland Georgetown SC-
Central Horry SC-
425 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FLORENCE...
NORTHEASTERN GEORGETOWN...SOUTHWESTERN HORRY...SOUTH CENTRAL MARION
AND EAST CENTRAL WILLIAMSBURG COUNTIES THROUGH 515 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Outland, or 18 miles west of Conway, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hemingway, Bucksville, Dongola, Outland, Yauhannah, and Bucksport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 7946 3383 7943 3378 7902 3363 7909
      3359 7914
TIME...MOT...LOC 2025Z 282DEG 19KT 3375 7937

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

LEW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:59 PM EDTSpecial Weather StatementILMGeorgetown31 min
May 20, 3:12 PM EDTSpecial Weather StatementILMWilliamsburg48 min
May 20, 3:21 PM EDTSpecial Weather StatementILMMarion39 min
May 20, 3:24 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg28 min
May 20, 3:48 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion42 min
May 20, 3:51 PM EDTSpecial Weather StatementILMGeorgetown39 min
May 20, 4:09 PM EDTSpecial Weather StatementILMFlorence51 min
May 20, 4:25 PM EDTSpecial Weather StatementILMHorry50 min

Nearby

Beach Hazards Statements in South Carolina, 2025Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.